Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 218, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 15, 2004, 2:57 PM CDT for Brewster County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2004, 2:57 PM CDT (19:57 UTC)
- Expired
- Jun 15, 2004, 3:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Brewster County, TX
The radar
The Midland/Odessa radar (KMAF), 228 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.0 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 990 J/kg
- Mixed-layer CIN
- -555 J/kg
- Mixed-layer LCL
- 1896 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 151957
SVRMAF
TXC043-152045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
256 PM CDT TUE JUN 15 2004
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN BREWSTER COUNTY IN SOUTHWEST TEXAS
* UNTIL 345 PM CDT
* AT 252 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM
PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 10 MILES
SOUTH OF ALPINE. THIS STORM WAS NEARLY STATIONARY.
* LOCATIONS IMPACTED INCLUDE...
ALPINE...AND TEXAS HIGHWAY 118 SOUTH OF ALPINE...
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3000 10377 3000 10327 3044 10314 3065 10345
3039 10378
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:07 PM CDT, 50 minutes earlier.
Area forecast discussion, Jun 15, 2:07 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 207 PM CDT TUE JUN 15 2004 .SHORT TERM... UPPER RIDGE WILL MAINTAIN ITS STRENGTH FOR THE SHORT TERM OVER NRN MEXICO INTO MOST OF THE FA. THAT WILL ALLOW HOT TEMPERATURES TO PREVAIL ACROSS ALL OF THE CWA. UPPER LEVEL TEMPERATURES WERE A BIT COOLER THAN THEY WERE LAST NIGHT /26 DEGREES VERSUS 28 DEGREES/ OVER MAF AT 850 MB WHICH MAY PRECLUDE WIDESPREAD 100 DEGREE TEMPERATURES. LOOKING FOR UPPER 90S TO NEAR 100 FOR MOST OF THE FA WITH THE EXCEPTION OF THE TYPICAL HOT SPOTS SUCH AS WINK. PRECIP PROBS ARE THE BIG QUESTION. ETA AND GFS HAD POOR INITIALIZATION THIS MORNING WITH UPPER LEVEL FEATURES. ETA TENDED TO MAKE THE RIDGE STRONGER THAN REALITY WHILE THE GFS MADE THE LOW OVER THE TX COAST STRONGER. AN OUTFLOW BOUNDARY AS PER SATELLITE IMAGERY IS HEADED SWWD OVER THE KLUB CWA...COUPLED WITH THE UPPER LEVEL LOW TO THE EAST AND WEST OF THE RIDGE...MAKES FOR AN INTERESTING FORECAST. MEANWHILE...THE TROPICAL LOW TO THE EAST CONTINUES ITS WWD PUSH DESPITE THE MODEL/S BEST EFFORTS TO KEEP IT CONTAINED. WILL INCREASE POPS FOR TONIGHT AND ADD THE CHANCE OF ISOLD PRECIP TO OCCUR ALONG THE ADVANCING DRYLINE THANKS TO THE INCREASED MOISTURE CONVERGENCE ALONG IT. EXPECT ISOLD THUNDERSTORMS TO FORM OVER THE HIGHER TERRAIN OF THE DAVIS MOUNTAINS THANKS TO THE STRONG SURFACE HEATING AND INCREASED UPPER MOISTURE. .LONG TERM... UPPER RIDGE WILL CONTINUE TO BE THE DOMINANT FEATURE THROUGH THE NEXT FEW DAYS...NOT TO MENTION THE WEEKEND. STRENGTH AND TIMING OF MAINLY WEAK SHORTWAVE TROUGHS AROUND AND UNDER THIS RIDGE WILL BE DIFFICULT TO LATCH ON TO. UPPER RIDGE REBOUNDS OVER AREA WEDNESDAY AFTER A BRIEF WEAKENING TODAY. MODELS IN DECENT AGREEMENT AS FAR AS STRENGTHENING THE RIDGE MORE THURSDAY AND KEEPING IT THAT WAY THROUGH SATURDAY...WHILE ZONAL FLOW PREVAILS FURTHER NORTH. CURRENT LOW LEVEL BOUNDARY OVER THE WESTERN LOW ROLLING PLAINS EARLY THIS AFTERNOON WILL RETREAT NORTH WEDNESDAY...SO DRYLINE WILL BE THE ONLY LOW LEVEL FOCUS. INCLUDED ISOLATED TSRA ALONG THE DRYLINE WEDNESDAY AS A PLETHORA OF WEAK SHORTWAVES PROGGED TO SWIRL AROUND AND UNDER RIDGE...WHICH WILL COINCIDE WITH SFC LI/S OF -5 TO -6 C...LAPSE RATES OF 8.5 TO 9 C/KM...AND SBCAPES AROUND 2000 J/KG. MAY NOT SEE ANYTHING DEVELOP DUE TO STRENGTH OF THE RIDGE...BUT ISOLATED POPS REFLECT THIS UNCERTAINTY. TEMPERATURES WILL BE JUST AS HOT OR SLIGHTLY LESS THAN MONDAY. BASICALLY TOOK A DEGREE OR TWO OFF FOR THURSDAY AND FRIDAY FOR FLUCTUATIONS IN THE UPPER RIDGE AND POSITION OF THE H85 THERMAL RIDGE...BUT OVERALL HOT TEMPERATURES WILL BE THE RULE. THURSDAY AND FRIDAY LOOK FAIRLY SIMILAR TO WEDNESDAY...BUT WITH THE ADDED CHALLENGE OF WHETHER ANOTHER OUTFLOW ENHANCED BOUNDARY WILL MAKE IT INTO THE CWA THURSDAY AFTERNOON A LA ETA. WILL KEEP A SLIGHT CHANCE OF TSRA FOR THIS EVENTUALITY SEEING AS HOW AN MCS IN THE PLAINS WEDNESDAY NIGHT LOOKS VIABLE AND TODAY/S BOUNDARY MADE IT INTO THE WESTERN LOW ROLLING PLAINS. IF THE BOUNDARY DOES MAKE IT INTO THE AREA THURSDAY...IT SHOULD RETREAT NORTH AND EAST FRIDAY. THEREFORE...HAVE LEFT ISOLATED POPS ALONG MAINLY THE HIGHER TERRAIN AS H85 MOISTURE INDICATED TO BE THAT FAR WEST AND CONVERGENCE ALONG THE DRYLINE WILL BE WEAK. RIDGE ALOFT MAY SQUELCH ANY ACTIVITY... HENCE THE LOW POPS. RIDGE REMAINS OVER THE AREA THROUGH THE WEEKEND...BUT WEAKENS A LITTLE MORE BY DAY 6 AND 7. TEMPERATURES ALREADY IN FORECAST LOOK GOOD SO DID NOT FIDDLE WITH THEM MUCH. GFS INDICATING A WEAK UPPER TROUGH MOVING INTO THE AREA LATE MONDAY/TUESDAY...BUT ECMWF DEVOID OF THIS FEATURE. THEREFORE...WILL LEAVE THE ISOLATED POPS IN THE DAVIS MOUNTAINS. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 73 103 71 98 / 20 10 10 10 CARLSBAD NM 69 105 67 100 / 10 0 0 10 DRYDEN TX 72 97 72 99 / 10 10 10 10 FORT STOCKTON TX 72 103 72 102 / 20 0 0 10 GUADALUPE PASS TX 69 97 67 95 / 0 0 0 0 HOBBS NM 69 106 68 97 / 10 0 10 20 MARFA TX 59 95 60 93 / 10 0 0 10 MIDLAND INTL AIRPORT TX 73 102 70 98 / 20 0 10 10 ODESSA TX 73 103 70 99 / 20 0 10 10 WINK TX 73 110 73 105 / 20 0 0 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 02/67
Hazardous weather outlook, Jun 15, 2:26 PM CDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 226 PM CDT TUE JUN 15 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-161000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 226 PM CDT (126 PM MDT) TUE JUN 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING OVER THE NORTHERN BIG BEND...DAVIS MOUNTAINS AND TRANS PECOS REGIONS. STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE. DAMAGING WIND AND HAIL SHOULD BE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 3:16 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 44 min |
| Jun 15, 5:12 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 63 min |
| Jun 15, 5:57 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 48 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.